Hail, Laramie
- When
- July 16, 2:34 PM MST
- Where
- Laramie County, 9.04 mi N of (Cys)cheyenne Airport
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.290, -104.830
Thunderstorms produced large hail in Niobrara and Laramie Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail in Niobrara and Laramie Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 16, 1:54 PM MST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 254 PM MDT Tue Jul 16 2019 .SHORT TERM...(Tonight - Thursday) Issued at 211 PM MDT Tue Jul 16 2019 Thunderstorms will rapidly increase in coverage and intensity over the next several hours across a large portion of southeast Wyoming and the western Nebraska Panhandle. Low-level moisture has started to mix out to some extent across Laramie County, which could limit the severe threat locally. However, a moist/unstable air mass does exist across much of the high plains with dew points around 60-65F helping contribute to MLCAPE of 1500-2000 J/kg roughly along/north east of a line from Douglas-Chugwater-Kimball. 35-45 knots of deep layer vertical shear should support strong, rotating updrafts with potential for large hail, while large inverted-V sounding profiles suggest a risk for damaging downbursts. An isolated tornado is not entirely out of the question, especially w/ any potential boundary interactions. Southeast near-surface flow could contribute to some locally enhanced SRH near 200 m2/s2, but high LCLs will definitely be a limiting factor. There is potential for another round of strong to severe storms on Wednesday, but significant drying is expected to occur from W-E by 21z which may push any notable threats to the east of the CWA. The highest probability for large hail and/or damaging winds should be over northern zones. Warm, dry and breezy on Thursday with little to no chances for any precipitation. Elevated fire weather concerns are possible w/ wind gusts up to 30 MPH and RH around 15 percent. Later shifts may need to consider a Fire Weather Watch for FWZ 310 on Thursday, but with flow aloft generally decreasing through the day our confidence was not quite high enough at the present time. .LONG TERM...(Thursday Night - Tuesday) Issued at 230 AM MDT Tue Jul 16 2019 One more quite warm and dry day expected across the CWA Friday though a modest cool front may sag south over the plains during the day. Saturday through Monday should see cooler conditions along with increasing chances for showers and tstms as some subtropical moisture rounds the western periphery of an upper high over the southern Rockys and over the region. Sunday looking to be the coolest day as the CWA gets clipped by a sfc high that moves along the international border. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1118 AM MDT Tue Jul 16 2019 VFR conditions are currently prevailing at all sites. Thunderstorms will develop this afternoon across the area. A few could be severe with the main concerns being hail and damaging winds. Highest confidence for severe development is at KAIA and KCDR. Storms will taper off by 9 PM. && .FIRE WEATHER... Issued at 230 AM MDT Tue Jul 16 2019 One last day of showers and thunderstorms today...mainly east of the Laramie Range into the Nebraska Panhandle. Then conditions turn drier and windier. Could be a few high based storms Wednesday afternoon...but overall...drier conditions expected. Very dry conditions begin across Carbon County starting this afternoon...spreading east on Wednesday and Thursday. Afternoon humidity expected to fall into the low teens each day with poor overnight recoveries. Late morning and afternoon westerly winds gusting close to 40 mph will combine with the dry airmass to create elevated to critical fire weather conditions. Fortunately...fuels are still reported as not receptive to rapid fire spread at this time. The exception is FWZ 310...which will likely need a Fire Weather Watch for Thursday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...RE AVIATION...CW FIRE WEATHER...GCC
Hazardous Weather Outlook National Weather Service Cheyenne WY 305 PM MDT Tue Jul 16 2019 NEZ020-021-054-055-WYZ103>105-109>119-172115- Banner-Morrill-Kimball-Cheyenne-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 305 PM MDT Tue Jul 16 2019 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong to severe storms are possible through 9 PM tonight. Severe threat is low, but it cannot be ruled out. The main concerns are small hail and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Afternoon thunderstorm chances continue over the next couple of days then a drier and warmer pattern takes over towards the weekend. .Spotter information statement... Spotter activation is needed today. NEZ002-003-019-095-096-WYZ101-102-106>108-172115- Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County- 305 PM MDT Tue Jul 16 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect until 12 AM tonight. Hail up to tennis ball size and wind gusts to 70 MPH will be possible. A tornado or two cannot be ruled out, but confidence is low. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Afternoon thunderstorm chances will continue through the next couple of days and then a drier and warmer pattern takes over towards the weekend. .Spotter information statement... Spotter activation is needed today. Worley
Special Weather Statement
National Weather Service Cheyenne WY
129 PM MDT Tue Jul 16 2019
WYZ107-108-118-162030-
East Platte County WY-Goshen County WY-Central Laramie County WY-
129 PM MDT Tue Jul 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN...NORTHERN
LARAMIE AND SOUTHEASTERN PLATTE COUNTIES UNTIL 230 PM MDT...
At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Chugwater, or 28 miles southeast of Wheatland,
moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Goshen, northern Laramie and southeastern Platte Counties.
This includes Interstate 25 in Wyoming between mile markers 50 and
53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4173 10484 4180 10469 4192 10436 4163 10422
4159 10481
TIME...MOT...LOC 1928Z 248DEG 14KT 4168 10471
LyonsSpecial Weather Statement National Weather Service Cheyenne WY 208 PM MDT Tue Jul 16 2019 WYZ116>118-162115- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 208 PM MDT Tue Jul 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 315 PM MDT... At 207 PM MDT, Doppler radar was tracking a strong thunderstorm near Federal, or 16 miles west of Cheyenne, moving east at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Federal, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 7 and 23. Interstate 80 in Wyoming between mile markers 352 and 370. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4113 10519 4131 10517 4132 10463 4105 10466 TIME...MOT...LOC 2007Z 275DEG 14KT 4122 10509 Lyons
Special Weather Statement
National Weather Service Cheyenne WY
308 PM MDT Tue Jul 16 2019
WYZ116>118-162200-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
308 PM MDT Tue Jul 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
400 PM MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm near
Federal, or 12 miles west of Cheyenne, moving east at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Cheyenne, Frontier Park, South Greeley, Ranchettes, Warren AFB,
North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley
High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 5 and 29.
Interstate 80 in Wyoming between mile markers 349 and 374.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4113 10517 4126 10509 4140 10490 4144 10451
4100 10461
TIME...MOT...LOC 2107Z 275DEG 15KT 4121 10502
LyonsSpecial Weather Statement National Weather Service Cheyenne WY 312 PM MDT Tue Jul 16 2019 NEZ019-020-WYZ108-162200- Scotts Bluff NE-Banner NE-Goshen County WY- 312 PM MDT Tue Jul 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SCOTTS BLUFF...NORTHERN BANNER AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 400 PM MDT... At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Hawk Springs Campground, or 21 miles south of Torrington, moving east at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scottsbluff, Gering, Terrytown, Minatare, Wildcat Hills State Recreation Area, Hubbard Hill, Stegall, Scottsbluff Airport, Wildcat Hills Campground, Scotts Bluff National Monument and Melbeta. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until midnight MDT for the Panhandle of Nebraska...and southeastern Wyoming. LAT...LON 4168 10416 4184 10419 4198 10352 4161 10345 TIME...MOT...LOC 2112Z 260DEG 28KT 4176 10408 Lyons
Special Weather Statement
National Weather Service Cheyenne WY
318 PM MDT Tue Jul 16 2019
WYZ101-102-162200-
Converse County Lower Elevations WY-Niobrara County WY-
318 PM MDT Tue Jul 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES UNTIL 400 PM MDT...
At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Bill, or 32 miles southeast of Wright, moving east
at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Dull Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
east central Wyoming.
LAT...LON 4325 10450 4326 10524 4340 10529 4350 10500
4350 10459
TIME...MOT...LOC 2118Z 249DEG 29KT 4335 10516
LyonsSpecial Weather Statement
National Weather Service Cheyenne WY
333 PM MDT Tue Jul 16 2019
NEZ019-096-WYZ108-162215-
Scotts Bluff NE-South Sioux NE-Goshen County WY-
333 PM MDT Tue Jul 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX AND SOUTHEASTERN GOSHEN COUNTIES UNTIL 415 PM
MDT...
At 333 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hawk Springs, or 19 miles southwest of Torrington, moving east at 25
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Morrill, Lyman, Yoder, Huntley, Hawk Springs and Henry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of Nebraska...and southeastern Wyoming.
LAT...LON 4171 10442 4187 10447 4210 10399 4191 10381
4184 10418 4177 10417
TIME...MOT...LOC 2133Z 248DEG 20KT 4182 10434
LyonsThe Cheyenne radar (KCYS), 15 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828742, 828743.